Alert archive / Mississippi / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 429, NWS Jackson, MS

July 18, 2000Jefferson Davis County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 18, 2000, 4:43 PM CDT for Jefferson Davis County, Mississippi. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 18, 2000, 4:43 PM CDT (21:43 UTC)
Expired
Jul 18, 2000, 5:30 PM CDT
In force
47 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Jefferson Davis County, MS

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.7 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2000-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1805 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2000-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1805 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1310 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 182143
SVRJAN
MSC065-182230-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
443 PM CDT TUE JUL 18 2000

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON DAVIS COUNTY IN SOUTH CENTRAL MISSISSIPPI

* UNTIL 530 PM CDT

* AT 443 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM OVER BASSFIELD...MOVING LITTLE.

* THE SEVERE THUNDERSTORM WILL AFFECT BASSFIELD THROUGH 515 PM.

DAMAGING WINDS CAN BE EXPECTED. GO TO A SAFE PLACE NOW AND REMAIN
PROTECTED UNTIL THE STORM HAS PASSED.

82

LAT...LON 3160 8971 3154 8987 3146 8982 3145 8961

C

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:25 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 18, 3:25 PM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
325 PM CDT TUE JUL 18 2000

WIDESPREAD DEBRIS CLOUDINESS HAS HELD TEMPS DOWN AS EXPECTED TODAY
/MAYBE EVEN A TAD MORE THAN EXPECTED/ AND HAS ALSO SUPPRESSED
CONVECTION. LARGE SCALE SUBSIDENCE IS FINALLY WINNING OUT IN THE
DELTA WHERE MID LEVEL CLOUD DECK IS SHREDDING OUT...TEMPS ARE
SKYROCKETING...AND SMALL CUMULUS ARE BEGINNING TO POP. EXPECT ANY
CONVECTION THIS AFTERNOON WILL BEGIN EITHER IN THE DELTA OR IN THE
MERIDIAN TO BROOKHAVEN CORRIDOR WHERE A CLEAR SLOT HAS DEVELOPED.

CLOUDS WILL BE THE KEY FOR TEMP FORECASTING. MID LEVEL RELATIVE
HUMIDITY AND VERTICAL MOTION FORECASTS DISAGREE AMONG THE DIFFERENT
MODELS...SO CONFIDENCE IS LOW TO MODERATE. BASIC PATTERN SEEMS TO
REMAIN IN PLACE FOR THE NEXT FEW DAYS...MESOSCALE CONVECTIVE SYSTEMS
DEVELOP OVERNIGHT IN THE PLAINS...WEAKEN IN THE MORNING...AND THE
DEBRIS CLOUDS COME OVER OUR AREA BY THE NEXT DAY. MODELS AGREE
SOMEWHAT ON FEWER CLOUDS WEDNESDAY AFTERNOON...BUT PARTICULARLY ON
THURSDAY. THEREFORE...WILL FORECAST GRADUALLY RISING AFTERNOON HIGHS
FOR THE NEXT TWO DAYS. AVN MODEL SUGGESTS MORE CLOUDINESS ON FRIDAY
SO WILL TREND MAXES BACK DOWN THEN. OVERNIGHT LOWS WILL BE A THROW
OF THE DICE...AS ANY AFTERNOON STORMS WILL GREATLY INFLUENCE
OVERNIGHT LOWS IN THE IMMEDIATE AREA.

SPEAKING OF AFTERNOON STORMS...HAVING A HARD TIME FINDING A LOW
LEVEL FOCUS THAT THE MODELS CAN RESOLVE. BOUNDARY IN EASTERN MS
TODAY IS PROGGED TO RETREAT EASTWARD IN SLOWLY INCREASING LOW LEVEL
WESTERLY FLOW. EXPECT THAT LOW LEVEL FOCI WILL BE LEFTOVER OUTFLOW
BOUNDARIES FROM EARLIER STORMS AND DIFFERENTIAL HEATING BOUNDARIES
ALONG CLOUD EDGES. CANNOT RELIABLY PREDICT LOCATIONS OF THESE
FEATURES A DAY OR TWO AHEAD OF TIME...SO WILL TURN TO UPPER LEVEL
TEMPS FOR HELP. COLDEST TEMPS WEDNESDAY AFTERNOON ARE PROGGED OVER
THE SOUTHERN CWFA...AND OVER THE NORTHERN CWFA ON THURSDAY...SO WILL
GO WITH LOW END CHANCE POPS IN THESE AREAS AND SLIGHT CHANCE
ELSEWHERE.

LAST...BUT CERTAINLY NOT LEAST...FOR THE SHORT TERM IS THE HEAT
ADVISORY PROBLEM. AFTERNOON HEAT INDICES ARE AGAIN A SLAM
DUNK...WITH THE OVERNIGHT LOWS BEING THE ISSUE. HIGHEST DEWPOINTS
THIS AFTERNOON REMAIN POOLED IN THE DELTA...AND MODELS CONTINUE THIS
TREND...SO FEEL THAT HEAT ADVISORY IS STILL A GOOD IDEA. WILL ONLY
EXTEND IT FOR ONE DAY SO NEXT SHIFTS CAN HAVE MORE LEEWAY.

QPF DISCUSSION...NO DISTINCT FOCUSING AGENT NOTED TO PINPOINT
LOCATION OF CONVECTION TONIGHT AND TOMORROW. MODELS SHIFTING
INSTABILITY AXIS SLIGHTLY EWD BY WED AFTERNOON BUT LOW LEVEL
MOISTURE FIELD PERSISTING AND SIGNIFICANT INSTABILITY PRESENT TO
MAINTAIN SCATTERED THUNDERSTORM THREAT CENTRAL AND SRN AREAS. WILL
BRUSH SRN TIER WITH FEW HUNDRETHS FOR SCATTERED CONVECTION TONIGHT
AND ANOTHER FEW HUNDRETHS FOR SCATTERED CONVECTION CENTRAL AND SOUTH
WED.

EXTENDED...MRF AND NOGAPS HAVE FLIP FLOPPED IN THE DETAILS...BUT THE
GENERAL TREND IS STILL FOR LOWERING HEIGHTS...LOWERING TEMPS...AND
INCREASING POPS. TREND IN CURRENT EXTENDED LOOKS FINE AND WILL
CONTINUE WITH IT.

JAN 074/098 073/100 121
MEI 070/10H0 069/102 121

.JAN...
AR...HEAT ADVISORY THROUGH WEDNESDAY ZONES 074-075.
LA...HEAT ADVISORY THROUGH WEDNESDAY ZONES 007>009-015-016.
MS...HEAT ADVISORY THROUGH WEDNESDAY ZONES 018-019-025-034>036-
     040>042-047.
06

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 8:42 PM CDTSevere Thunderstorm WarningJANAttala, Holmes38 min
Jul 17, 9:09 PM CDTSevere Thunderstorm WarningJANMadison41 min
Jul 18, 4:02 PM CDTSevere Thunderstorm WarningJANCovington28 min
Jul 18, 4:27 PM CDTSevere Thunderstorm WarningJANCopiah48 min
Jul 18, 4:34 PM CDTSevere Thunderstorm WarningJANLincoln41 min
Jul 18, 5:15 PM CDTSevere Thunderstorm WarningJANCopiah, Lincoln45 min
Jul 18, 5:18 PM CDTSevere Thunderstorm WarningJANRankin, Simpson42 min
Jul 18, 6:01 PM CDTSevere Thunderstorm WarningJANRankin, Simpson44 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.